Wisconsin, 2016

Extreme Cold in Wisconsin, December 18, 2016

December 18, 2016 · NWS MPX · 3 events in 3 counties and zones

The coldest air mass in nearly 3 years overspread the Northern Plains and Upper Midwest Saturday night and Sunday morning, December 17th-18th. A new snow pack occurred a day before, and temperatures fell into the teens and 20s below zero, and wind chill values dropped into the -35F to -40F degree range in west central Wisconsin.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The coldest air mass in nearly 3 years overspread the Northern Plains and Upper Midwest Saturday night and Sunday morning, December 17th-18th. A new snow pack occurred a day before, and temperatures fell into the teens and 20s below zero, and wind chill values dropped into the -35F to -40F degree range in west central Wisconsin. Temperatures bottomed out shortly after sunrise, but only rose a few degrees by noon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 17, 10:45 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 17, 10:45 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1045 PM CST Sat Dec 17 2016

.SHORT TERM...(This evening through Sunday)
Issued at 243 PM CST Sat Dec 17 2016

An arctic air mass continued to filter across the region today with
afternoon temperatures steady or slowly falling. Wind chill values
have been averaging between -25F to -35F in west central and
southwest Minnesota where temperatures have dropped into the single
digits below zero.

The center of this arctic air mass will settle across
Minnesota/Western Wisconsin tonight, with winds slowly decreasing.
However, it won't take much wind to produce wind chill values of
-35F to -45F with temperatures dropping into the teens and 20s below
zero by late this evening. Temperatures will bottom out just after
sunrise Sunday with numerous areas averaging between -25F to
-30F. Although temperatures will remain below zero Sunday, wind
speeds will be less, but still creating values between -25F to -40F
through noon.

.LONG TERM...(Sunday night through Saturday)
Issued at 243 PM CST Sat Dec 17 2016

The main story in the longer term is that we will see temperatures
quickly rebound and get back to near to above normal values. In
the big picture, the deep upper trough will be displaced north and
eastward on Monday as the flow becomes zonal across the northern
portion of the CONUS. The flow looks to remain fairly normal
through the remainder of the week, although does look to amplify a
bit by Saturday as troughing develops over the center of the
continent. There look to be a couple of quick moving compact short
wave troughs that will ripple through the zonal flow and bring us
some chances for snow during the week. The best chance of
accumulating snow looks to be on Wednesday, although some
differences are apparent in the Guidance. The GFS is farthest
south with the system in comparison to the ECMWF and Canadian. All
solutions suggest a band of snowfall moving through from late
Tuesday night through Thursday evening with QPF from around 0.25"
to 0.50". So, certainly looks like it could be an advisory type
event with the current forecasts, so will bear watching over the
next few days. Otherwise, things are fairly through the week, with
another chance at some snow late Friday into Saturday as a
shortwave through and cold front move through the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1045 PM CST Sat Dec 17 2016

A very cold overnight ahead as arctic high pressure over the
eastern Dakotas spreads across MN and WI. VFR through the period.
NW winds 10 knots or less early, backing to the SW Sunday morning
and to the SSE by evening. BKN120-150 passing through during the
afternoon and evening hours.

KMSP...No concerns other than the arctic cold through Sunday. Wind
chills by morning will be around minus 35 degrees.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind SW 10G20kts.
Tue...VFR. Wind W 15G25kts.
Wed...IFR. -SN Likely E-SE 5-10 kts becoming SW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Warning until noon CST Sunday for WIZ014-023-024.

     Wind Chill Advisory until noon CST Sunday for WIZ015-016-025>028.

MN...Wind Chill Warning until noon CST Sunday for MNZ041>045-047>070-
     073>078-082>085-091>093.

&&

SHORT TERM...JLT
LONG TERM...
AVIATION...RAH
Hazardous weather outlook, Dec 17, 5:35 PM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
535 PM CST SAT DEC 17 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181430-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
535 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

BITTERLY COLD WIND CHILLS FROM 25 BELOW TO 45 BELOW ZERO WILL OCCUR
TONIGHT. THE COLDEST VALUES WILL BE ACROSS WEST CENTRAL AND SOUTH
CENTRAL MINNESOTA. WIND CHILL WARNINGS AND ADVISORIES COVER THE
REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BITTERLY COLD WIND CHILL VALUES WILL LINGER THROUGH THE
MORNING ON SUNDAY.

ACCUMULATING SNOW IS POSSIBLE ACROSS MUCH OF THE REGION TUESDAY
NIGHT AND WEDNESDAY. CHECK BACK ON LATER OUTLOOKS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Dec 17, 7:03 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             COKATO                  45.08N 94.19W
12/17/2016  M4.7 INCH        WRIGHT             MN   PUBLIC

            RECEIVED THROUGH SOCIAL MEDIA.

&&

CARLYON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Polk

When
December 18, 1:00 AM CST to 9:00 AM CST
Where
Polk forecast zone
Reported by
ASOS
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.

Extreme Cold/Wind Chill, St. Croix

When
December 18, 1:00 AM CST to 9:00 AM CST
Where
St. Croix forecast zone
Reported by
ASOS
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.

Extreme Cold/Wind Chill, Pierce

When
December 18, 1:00 AM CST to 9:00 AM CST
Where
Pierce forecast zone
Reported by
ASOS
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664688, 664689, 664690.